Indiana, 2015Flooding and Heavy Rain in Indiana, December 27 to 31, 2015
December 27 to 31, 2015 · NWS PAH · 10 events in 6 counties and zones
Flooding of the White, Wabash, and Ohio Rivers began late in December and continued into January. A very wet pattern developed during the second half of the month.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Flooding of the White, Wabash, and Ohio Rivers began late in December and continued into January. A very wet pattern developed during the second half of the month. A large upper-level ridge became established over the eastern half of the country, while a large trough formed over the West. This set up a warm southwest flow that brought in copious amounts of moisture. Around five inches of rain fell in the Evansville area from the 23rd to the 28th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 27, 5:30 PM CST, 5 hours 30 minutes earlier.
Area forecast discussion, Dec 27, 5:30 PM CST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Paducah KY
530 PM CST SUN DEC 27 2015
.UPDATE...
Issued at 530 PM CST SUN DEC 27 2015
Updated aviation forecast discussion.
&&
.SHORT TERM...(This evening through Tuesday night)
Issued at 218 PM CST SUN DEC 27 2015
Quad 2 pcpn pattern just north of warm front will continue into
early overnight hours...with most of that pcpn light. As Low
starts to lift into AR late tonight...anticipate ramp up in pcpn
into far southwest. Wind fields will likewise start to ramp up as
tighter gradient moves in.
Best burst of rain/qpf and wind, looks to come tmrw morning in the
south and west, and from mid morning to mid afternoon in the north
and east...as the Low tracks into NE MO/WCNTRl IL by 00z (Tue).
It is this swath of qpf...maybe another 1-2" total...that will
fall on saturated grounds and fill in already near bankfull creeks
and streams...accelerating the Flood threat. LMK collab early
resulted in expansion of FFA all counties and this is well and
good given very wet conditions, additional incoming heavy rains,
and expectation for near certainty flood warnings/advisories with
this next bout late tonight-tmrw.
Adjusted grids winds/gusts to push toward but fall just shy of
Advisory thresholds...something else to keep an eye upon tmrw.
.LONG TERM...(Wednesday through Sunday)
Issued at 218 PM CST SUN DEC 27 2015
High confidence continues for the extended.
We start the extended in southwesterly flow aloft as a low lifts out
of the southern plains into the great lakes region. This will trail
a relatively weak cold front over the extreme southeast portion of
the area near Hopkinsville. This will result in a slight chance of
rain early Wednesday but confidence is not that great for measurable
precipitation. Otherwise the slow will slowly become more zonal
through the end of the week finally becoming northwesterly next
weekend. In contrast to the recent climate...temperatures will
actually plunge to below normal as we approach 2016. Very dry air
will be in place over the region through the extended with dew
points droppin into the teens. With such a dry air mass in place we
have high confidence in a dry extended barring possibly Wednesday
morning.
&&
.AVIATION...
Issued at 530 PM CST SUN DEC 27 2015
While there may be a relative lull in widespread pcpn, esp with IFR
vsby restrictions, this evening/early tonight...another round of
heavier pcpn moves in with an ejecting area of low pressure late
tonight into tmrw. Thus...will maintain an overall pessimistic
forecast and keep MVFR restrictions categorical, transitioning to
IFR at times, for both cigs/vsbys. This will include a low prob
threat of heavy rain/thunder with the lift of the low/warm front
tmrw morning-early pm. Winds will continue to be gusty and shift
from northeasterly to easterly and eventually
southerly/southwesterly late in the fcst period.
&&
.PAH Watches/Warnings/Advisories...
IL...Flash Flood Watch through Monday afternoon for ILZ075>078-
080>094.
MO...Flash Flood Watch through Monday afternoon for MOZ076-086-087-
100-107>112-114.
IN...Flash Flood Watch through Monday afternoon for INZ081-082-
085>088.
KY...Flash Flood Watch through Monday afternoon for KYZ001>022.
&&Hazardous weather outlook, Dec 27, 9:08 PM CST, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
908 PM CST SUN DEC 27 2015
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-281100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
908 PM CST SUN DEC 27 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TONIGHT
A FLASH FLOOD WATCH REMAINS IN EFFECT OVERNIGHT. LOCALLY HEAVY RAIN
AND ISOLATED THUNDERSTORMS COULD RESULT IN FLOODING OR FLASH
FLOODING. REFER TO THE WATCH PRODUCTS FOR DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A FLASH FLOOD WATCH REMAINS IN EFFECT MONDAY. LOCALLY HEAVY RAIN
COULD RESULT IN FLOODING OR FLASH FLOODING...ESPECIALLY THROUGH THE
MORNING AND EARLY AFTERNOON. REFER TO THE WATCH PRODUCT FOR DETAILS.
THERE IS A CHANCE OF STRONG TO SEVERE THUNDERSTORMS FROM MID MORNING
THROUGH EARLY AFTERNOON...ESPECIALLY SOUTH OF A LINE FROM OWENSBORO
KENTUCKY TO POPLAR BLUFF MISSOURI...INCLUDING ALL OF WEST KENTUCKY.
DAMAGING WINDS WILL BE THE PRIMARY HAZARD. OUTSIDE OF SHOWER AND
THUNDERSTORM ACTIVITY...GUSTY GRADIENT WINDS 30 TO 45 MPH WILL BE
POSSIBLE. THE STORMS WILL MOVE RAPIDLY NORTHEAST.
RIVER FLOODING IS FORECAST TO BECOME SIGNIFICANT ON SEVERAL
RIVERS. IF THE EXPECTED FORECAST RAINFALL COMES TO
FRUITION...RIVER FLOODING COULD APPROACH NEAR RECORD LEVELS AT
SOME POINTS ALONG THE LOWER OHIO AND MID MISSISSIPPI RIVERS.
PLEASE REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR
MORE DETAILS.
.SPOTTER ACTIVATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED MONDAY FOR SEVERE STORMS. WE
REQUEST SPOTTERS REPORT IN IF FLOODING IS OBSERVED.
Flood, Warrick
- When
- December 27, 11:00 PM CST to December 31, 11:59 PM CST
- Where
- Warrick County, 3.09 mi SW of Dayville to 2.66 mi ESE of Newburgh
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.923, -87.365
Minor flooding occurred along the Ohio River. Low-lying woods and fields were inundated. The flooding continued into January.
Flood, Pike
- When
- December 28, 5:00 AM EST to December 31, 11:59 PM EST
- Where
- Pike County, Petersburg to 1 mi NW of Ivy
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.500, -87.280
The White River began its rise above flood stage late in the month. The river crested in early January. Minor flooding of low-lying fields and woodlands occurred. About a dozen county roads were underwater.
Flood, Posey
- When
- December 28, 11:00 AM CST to December 31, 11:59 PM CST
- Where
- Posey County, 0.61 mi SW of Hovey to 0.56 mi SW of Mt Vernon
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.894, -87.938
The Ohio River began its rise above flood stage late in the month. The river crested in early January. Minor flooding of low-lying fields and woodlands occurred. Some river access roads were underwater.
Heavy Rain, Spencer
- When
- December 28, 1:45 PM CST to 3:00 PM CST
- Where
- Spencer County, Rockport
- Reported by
- Trained Spotter
- Coordinates
- 37.880, -87.050
Street flooding was reported in Rockport.
Flood, Gibson
- When
- December 28, 2:00 PM CST to December 31, 11:59 PM CST
- Where
- Gibson County, Hazleton to 1.02 mi WSW of Giro
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- River/Stream Gage
- Coordinates
- 38.480, -87.530
The White River began its rise above flood stage late in the month. The river crested in early January. Minor flooding of low-lying fields and woodlands occurred. Several streets and county roads were underwater. A softball field was flooded. River cabins were inaccessible.
Heavy Rain, Vanderburgh
- When
- December 28, 3:00 PM CST
- Where
- Vanderburgh County, 1.29 mi ESE of Evansville
- Reported by
- Trained Spotter
- Coordinates
- 37.970, -87.530
The storm-total rainfall was 5.40 inches since the 23rd. Approximately 3.10 inches fell in the last 36 hours.
Flood, Gibson
- When
- December 28, 11:00 PM CST to December 31, 11:59 PM CST
- Where
- Gibson County, East Mt Carmel to 0.83 mi W of East Mt Carmel
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.400, -87.730
The Wabash River rose above flood stage late in the month, but the crest did not occur until early January. In December, there was minor flooding of low-lying fields and woodlands. Some river access roads were underwater.
Flood, Posey
- When
- December 30, 1:00 AM CST to December 31, 11:59 PM CST
- Where
- Posey County, 3.93 mi NNE of Savah to 3.88 mi SW of New Harmony
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.072, -87.951
The Wabash River rose above flood stage late in the month, but the crest did not occur until early January. In December, there was minor flooding of low-lying fields and woodlands. Some river access roads were underwater.
Flood, Spencer
- When
- December 30, 9:00 PM CST to December 31, 11:59 PM CST
- Where
- Spencer County, Rockport to 0.58 mi NE of Africa
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.880, -87.050
Minor flooding occurred along the Ohio River. Bottomland fields were inundated. The flooding continued into January.
Flood, Vanderburgh
- When
- December 31, 8:00 AM CST to 11:59 PM CST
- Where
- Vanderburgh County, 5.05 mi S of Smythe to 1.45 mi SE of Evansville
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.927, -87.486
The Ohio River rose above flood stage on New Year's Eve. The river crested in early January. There was minor flooding of low-lying fields and woodlands. Some river access roads were underwater.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Storm in Oklahoma, December 27 to 28, 20154 deaths · $38 million · 26 events
- Tornadoes and Flash Flooding in Texas, December 27 to 28, 20151 injured · $490,000 · EF2 · 32 events
- Tornadoes and Flash Flooding in Louisiana, December 27 to 28, 2015$275,000 · EF1 · 21 events
- Tornado and Damaging Winds in Mississippi, December 27 to 28, 2015$188,000 · EF1 · 24 events
- Tornadoes and Flash Flooding in Arkansas, December 27 to 28, 2015$145,000 · EF1 · 11 events
- Flooding and Heavy Rain in Missouri, December 27 to 31, 2015$227,000 · 15 events
- Flash Flood in Arkansas, December 27, 2015$50,000 · 1 event
- Flash Flood and Flooding in Illinois, December 27 to 31, 2015$20,000 · 12 events
- Winter Storm in Missouri, December 27 to 28, 201520 events
- Flash Flooding and Flood in Kentucky, December 27 to 29, 20159 events
- Flash Flooding and Flooding in Indiana, December 27, 20158 events
- Hail and Winter Weather in Texas, December 27 to 28, 20150.88 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 609251, 609261, 609254, 609548, 609260, 609537, 609258, 609255, 609252, 609253.